View Full Version : Is this normal with Propecia?

07-05-2016, 02:21 PM
*Propecia/Finasteride/whatever other 1000 names this drug has. I use them interchangeably


I made an account to ask this because it's been playing on my mind

Some background;

22, diffuse thinning with slight receding hairline (not too bad yet), and I've been on Finasteride for coming up to 5 months (started mid February).

I understand it can take up to 6 months (some people even say a whole year) before Finasteride fully kicks in, but one thing I've noticed a LOT of men on hair loss forums saying is that the Finasteride makes them shed bucketloads in the early stages. The concensus seems that this is normal, and happens before the "regrowth" begins.

I've still not seen this yet. To be honest, even before Finasteride I've never had extreme amounts of shedding, I've not even noticed an increase since I was a teenager. Since starting Fin, nothing has really changed with the amount of shedding I have.

I do think it's working though, it's only been a few months but already;

- My scalp is itching significantly less than it was before. I had a persistent nagging scalp itch especially at the crown before starting Fin, almost felt like burning sometimes, but that's gone almost completely.
-I can feel my hair seems thicker and more dense at the crown than it was. I kinda wish my hairline would thicken too but oh well.

Long term goals would be to (hopefully) stabilise the balding and (perhaps, if possible and I feel like it) maybe do some HT hairline restoration and re-thickening of the problem areas. My receding hairline isn't really that bad or noticeable yet especially with how I style my hair (I can mask it quite well), but tbh my hair has always been one of my major vanities and I miss being able to switch it up and do different styles.

07-05-2016, 06:13 PM
I always hear this..that finasteride reduces scalp itch.. read so many say this..BUT I have diffuse thinning, thinning alot on my Crown too and I have absolutely zero itch or burning feeling on my crown. nor the mid or front and im thinning pretty fast tbh...

07-06-2016, 05:39 AM
No itching is a good sign but dont expect so much regrowth from just fin most people only stop or slow down their loss.

07-06-2016, 10:02 AM
@Soonbald - It's so weird because different guys seem to have completely different and conflicting experiences with both balding and Finasteride. I don't know whether it's just different balding genes at play, maybe? (since there are apparently several that cause hair loss). I wish I knew what to suggest man, that sucks

With that said though, for me the itching only really began in the first place AFTER I noticed my hair was going and, naturally, started panicking. It was really weird, it was almost like my hormones were like "crap! He's noticed! GO FASTER!". So I guess maybe thinking about it too much and stressing about it might make it worse? Could be a psychological thing.

@eighteen - True, I'm being realistic about it. Judging by the itching I'm guessing my hair loss was quite aggressive before I started on Fin, so even if I can just stabilise with no more major thickening or slow it to a point where I keep my hair a few more years, I'd consider it a win. If I'd have made it to near 30 before I was really badly thinning I probably wouldn't even care, it just blows only being 22.

I'm trying to promote some thickening with shampoos and conditioner (once weekly I wash with Nioxin, and it makes my hair look and feel great after) and I'm also taking supplements to keep my vitamins up on top of keeping a reasonable diet. On their own I'm sure vitamin pills are useless for genetic hair loss, but it's worth a try alongside Finasteride I guess.

07-06-2016, 01:59 PM
@Dfaru94 Good attitude, you're going to crush hair loss with the state of mind my friend.